Etiology and pathogenesis of adverse drug reactions

Hausmann, O; Schnyder, B; Pichler, W J (2012). Etiology and pathogenesis of adverse drug reactions. Chemical immunology and allergy, 97, pp. 32-46. Basel: Karger

Full text not available from this repository. (Request a copy)

In clinical routine, adverse drug reactions (ADR) are common, and they should be included in the differential diagnosis in all patients undergoing drug treatment. Only part of those ADR are immune-mediated hypersensitivity reactions and thus true drug allergies. Far more common are non-immune-mediated ADR, e.g. due to the pharmacological properties of the drug or to the individual predisposition of the patient (enzymopathies, cytokine dysbalance, mast cell hyperreactivity). In true drug allergiesT cell- and immunoglobulin E (lgE)-mediated reactions dominate the clinical presentation. T cell-mediated ADR usually have a delayed appearance and include skin eruptions in most cases. Nevertheless, it should not be forgotten that they may involve systemic T cell activation and thus take a severe, sometimes lethal turn. Clinical danger signs are involvement of mucosal surfaces, blistering within the exanthematous skin areas and systemic symptoms, e.g. fever or malaise. Drug presentation via antigen-presenting cells to T cells can either involve the classical pathway of haptenization of endogenous proteins or be directly mediated via noncovalent binding to immune receptors (MHC molecules or T cell receptors), the so-called p-i concept. Flare-up reactions during the acute phase of T cell-mediated ADR should not be mistaken for true drug allergies, as they only occur in the setting of a highly activated T cell pool. IgE-mediated ADR are less frequent and involve mast cells and/or basophils as peripheral effector cells. Recent data suggest that certain patients with drug allergy have a preexistent sensitization although they have never been exposed to the culprit drug, probably due to cross-reactivity. Thus, allergic drug reactions on first encounter are possible. In general, the extent of cross-reactivity is higher in IgE-compared to T cell-mediated ADR. Based on a specific ethnic background and only for severe T cell-mediated ADR to certain drugs, a strong HLA association has been established recently.

Item Type:

Journal Article (Original Article)

Division/Institute:

04 Faculty of Medicine > Department of Dermatology, Urology, Rheumatology, Nephrology, Osteoporosis (DURN) > Clinic of Rheumatology, Clinical Immunology and Allergology

UniBE Contributor:

Hausmann, Oliver and Pichler, Werner Joseph

ISSN:

1660-2242

Publisher:

Karger

Language:

English

Submitter:

Factscience Import

Date Deposited:

04 Oct 2013 14:40

Last Modified:

06 Dec 2013 13:38

PubMed ID:

22613852

URI:

https://boris.unibe.ch/id/eprint/16252 (FactScience: 223853)

Actions (login required)

Edit item Edit item
Provide Feedback